Jakavi and Valaciclovir

A couple of months ago my Jakavi treatment was reduced down to 5mg bid and the consultant stopped my Valaciclovir anti-viral treatment.

This week my consultant contacted me back to instruct me to start up the Valaciclovir again - the reason given is that Jakavi increases the risk of VZV (chickenpox/shingles). Apparently this is a new protocol change.

Has anyone else had this type of treatment change? Perhaps it is specific to the use of Jakavi for SCT/GvHD concerns.

Any feedback would be welcome.

Thanks and Happy summer to all.

Crapaud

6 Replies

oldestnewest
  • Hey Crapaud... :)

    I commenced taking Ruxolitinib (Jakafi) 20mg bd for the first six (6) months of my treatment, and trying to reduce the stubborn incidence of my very high platelet counts (BPts). However, in the hope of being more successful, my dosage was increased to 25mg bd, and throughout the whole time I was also taking Acclovir 800mg/bd.

    The reason given for taking the Acclovir 800mg/bd was also given to prevent the reemergence of autoimmune diseases such as: Tuberculosis; Chicken Pox & possibly the Herpes virus complex.

    I was informed by others (Jedi Reject inclusive), that Shingles can be a definite problem if not taking the Acclovir w/ the Jakafi etc.

    More recently, and due I believe to the emergence of some skin problems, I have now been taken off the Acclovir 800mg/bd, and that was replaced w/ the Valacclovir 500mg sd.

    For further reference for you, I have also just returned from seeing a skin specialist (Dermatologist) concerning those previously mentioned skin problems, that the specialists has decided to call acne. I have never suffered from acne during my entire life.

    Hence, I am putting this down to a combination of the Valacclovir; the Jakafi, and the fact that their combination produces the side-effect of anaemia, and therefore a poorer system of vascular activity. Which in turn is most likely contributing to these skin problems, aforementioned...

    Hope something here helps Crapaud...

    Best wishes

    Steve

    (Sydney)

  • Thanks Steve, your experience is pretty much in line with what I have experienced myself.

    Are you taking Jakavi post BMT/SCT or for treatment of your MPN?

    Take care

    Crapaud

  • Bonsoir Crapaud... :)

    No. I was originally diagnosed as ET, however, that was only until a reassessment of my grade2 BMB revealed a moderate range of scarring, and my diagnosis was changed to MF... etc.

    I was then started on Jakafi 20mg/bd, and the rest you now know from my previous comments above...

    Generally speaking of course, my mental fogginess has all but dispersed. I still have plenty of bone /joint pain, and some days I suffer from a prolonged form of extreme nausea, and fatigue (just like hitting a wall), apologies for the cliche, expedience being my justification for brevity's sake...

    ...nevertheless, I should hasten to add, that since starting my cycling regime and new diet (Pescetarian – low/no Carb's & evening meals only), I generally have better energy reserves than previous. I do tend to recover slowly however, after an extended exertion on my part etc... Still this is a grand improvement overall...

    I am using a Tea-tree oil shampoo for the blister-like bumps & blemishes on my head, and that does seem to being having some positive effect (fingers crossed).

    Bon chance & best wishes Crapaud :)

    Steve

    PS. Chris mentioned to me that 'shingles' were extremely painful, and best avoided...

  • Thanks Steve for the clarifications; unlike me, Chris (JediR) has taken Jakavi as treatment before and after his SCT so has very valuable experience.

    Bye for now.

    Crapaud

  • You are most welcome my friend... :)

    Steve

  • that's very helpful from my perspective: I am on Ruxo but without any anti-viral treatment, and aware that there is quite a high risk of getting shingles etc. My consultant very alert for virus: runs a test if I am under the weather, but will ask about anti-vitals. You wonder what the balance of benefit is, as another drug is bound to bring the possibilities of side effects.

You may also like...